Idaho, 2004

Heavy Snow in Idaho, February 1 to 29, 2004

February 1 to 29, 2004 · NWS PIH · 1 event in 1 county or zone

Record snowfall fell in Pocatello during the month of February. 4 inches set in 1922.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Record snowfall fell in Pocatello during the month of February. The month's total of 30.5 inches shattered the previous monthly record of 23.4 inches set in 1922. The 2.40 inches of liquid precipitation made it the 3rd wettest February in 105 years of record keeping in the city. The 60.9 inches of snow which fell during the climatological winter from December through February was second only to the 70.8 inches that fell during the winter of 1992-1993. And the winter precipitation total of 5.50 inches was the 5th highest ever recorded as well. The month was highlighted by three major storms. 10.0 inches fell on the 7th, 5.5 inches fell on the 19th, and 7.5 inches fell on the 28th and 29th. Fortunately, the storms on the 7th and the last two days of the month came on the weekend minimizing traffic problems in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 31, 3:00 PM MST, 9 hours 1 minute earlier.

Area forecast discussion, Jan 31, 3:00 PM MST, 9 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MST SAT JAN 31 2004

.DISCUSSION...
MINOR TROF IN NW FLOW ALOFT NR VANCOUVER ISLAND EXPECTED TO SLIDE SE
INTO CENTRAL ID BY MIDDAY SUNDAY. NOT MUCH MSTR OR ENERGY WITH THIS
SYSTEM...SO SHOULD SEE A BRIEF EPISODE OF LGT SNOW...MAINLY ACRS THE
NRN CWA. UPPER RIDGE BUILDS IN SUN NITE...BUT IS QUICKLY REPLACED BY
A LARGER UPPER CLOSED LOW SYSTEM.  THE CLOSED LOW MOVES FROM OFF THE
OR COAST TO SRN NV BY TUE...ENERGIZING THE SRN STREAM IN SRN CA. ON
MON...THE SRN STREAM FLOWS NWD INTO SRN ID.  THIS SHOULD BRING MSTR
INTO THE CWA AND MAINLY MTN SNOW. MOST OF THE ENERGY REMAINS TO THE
SOUTH...SO DONT EXPECT MUCH ACCUMULATION.  ONLY LOW CHC POP FOR THE
VALLEYS.  SFC PRES GRAD BECOMES RELATIVELY STRONG IN THE ERN MAGIC
VALLEY ON MON...SO HAVE UPPED THE WINDS.

BY TUE...ERN ID IS IN THE ZONE BTWN THE NRN AND MUCH STRONGER SRN
STREAM.  SHOULD BE GOOD FOR ONLY LOW CHC POPS UNTIL THE NEXT NW FLOW
TROF MAKES ITS WAY IN ON WED.  LOOKS ABOUT THE SAME AS THE SUN
TROF...FAST MOVING WITH LITTLE MSTR/ENERGY.

GFS/MRF BRINGS ANOTHER NW FLOW TROF THRU ON FRI...BUT THEN SUGGESTS
A MAJOR INCREASE IN AMPLITUDE FOR THE NEXT TROFS INTO THE WEEKEND.

HEDGES

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 31, 6:00 AM MST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
600 AM MST SAT JAN 31 2004

IDZ017>023-031-032-011300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Snake River Plain

When
February 1, 12:01 AM MST to February 29, 11:59 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385224.